North Dakota, 2009Blizzard and Heavy Snow in North Dakota, March 9 to 10, 2009
March 9 to 10, 2009 · NWS BIS · 10 events in 10 counties and zones
An upper level low pressure ejecting into the northern plains resulted in strong synoptic scale and frontogenetical forcing coinciding over far southwest and south central North Dakota, from the 9th through the 10th. A band of moderate to heavy snow developed and persisted until slowly abating from west to east.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low pressure ejecting into the northern plains resulted in strong synoptic scale and frontogenetical forcing coinciding over far southwest and south central North Dakota, from the 9th through the 10th. A band of moderate to heavy snow developed and persisted until slowly abating from west to east.
The moderate to heavy snow combined with gusty northerly winds resulted in road closures and the issuance of no travel advisories by local officials. Many school were closed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Mar 9, 2:48 PM CST, 8 hours 12 minutes earlier.
Area forecast discussion, Mar 9, 2:48 PM CST, 8 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
348 PM CDT MON MAR 9 2009
.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT.
MAIN FORECAST PROBLEM IN THE SHORT TERM WILL BE DEALING WITH THE
STRONG BUT QUICK MOVING WINTER STORM TONIGHT THROUGH TUESDAY
EVENING. MODELS HAVE BEEN PRETTY CONSISTENT THE LAST FEW RUNS ON
PLACEMENT OF HEAVIEST SNOW. LATEST ECMWF DID SHIFT THINGS A BIT
FARTHER NORTH...BUT OVERALL...THE SOUTHERN COUNTIES WILL
DEFINITELY BE HIT THE HARDEST.
CURRENTLY...PERSISTENT BAND OF MODERATE TO HEAVY SNOW OVER THE SOUTH
CENTRAL IS FINALLY STARTING TO LIFT NORTH AND EAST. SHOULD BE OK
TO CANCEL THE ADVISORY WITH ZONE ISSUANCE. CALLS TO PUBLIC
INDICATE AROUND 3 INCHES OF SNOW IN THE HEAVIES BAND OF SNOW
TODAY. THIS WILL ONLY ADD TO THE PROBLEMS LATE TONIGHT AND
TUESDAY.
TONIGHT...THE SPLIT UPPER TROUGH OVER THE WESTERN U.S. BEGINS TO
PUSH ACROSS THE NORTHERN AND CENTRAL ROCKIES. ALTHOUGH WE DO NOT
EXPECT THE MAJORITY OF PRECIPITATION IN THE WEST TO START UNTIL
LATE THIS EVENING...BUT FOR CONTINUITY FROM PREVIOUS WATCH AND
WITH NEIGHBORS...WILL BEGIN THE HAZARDS IN THE WEST AT 00Z. AND
THEN STARTING AT 06Z OVER CENTRAL NORTH DAKOTA...AND FINALLY IN
THE FAR EASTERN CWA AT 12Z.
A COMBINATION OF FRONTOGENETICAL FORCING WITH STRONG SYNOPTIC
SCALE FORCING LATE TONIGHT THROUGH TUESDAY. THE STRONGEST SYNOPTIC
SCALE FORCING ON THE GFS IS A BIT FARTHER NORTH THAN YESTERDAY.
THEY LINE UP BEST BY AROUND 00Z WEDNESDAY IN THE FAR EASTERN CWA.
A COUPLE OF DIFFERENT TECHNIQUES WERE USED FOR SNOW TOTALS...BUT
THEY YIELDED SIMILAR RESULTS. A STRAIGHT RATIO TECHNIQUE YIELDED
SLIGHTLY HIGHER AMOUNTS IN THE SOUTHEAST CWA BUT LESSER AMOUNTS IN
THE FAR SOUTHWEST THAN A 1000-700MB THICKNESS TECHNIQUE. WITH THE
LATEST ECMWF COMING IN A BIT FARTHER NORTH...HAVE OPTED LIFT THE
WARNING A BIT FARTHER NORTH THAN ORIGINALLY THINKING. OUR WARNING
CRITERIA SNOW BASICALLY RUNS SOUTH OF A LINE FROM BOWMAN AND
HETTINGER...NORTHEAST THROUGH BISMARCK...TO CARRINGTON. WITH
POSSIBLY AS MUCH AS 3-4 INCHES DIFFERENCE BETWEEN NORTHERN AND
SOUTHERN BURLEIGH COUNTY. WE WILL INCLUDE BURLEIGH AND MORTON
COUNTIES IN THE WINTER STORM WARNING...ALTHOUGH NORTHERN PARTS OF
THE COUNTIES MAY NOT SEE WARNING AMOUNTS. EVEN THOUGH...WE WILL BE
EXTREMELY COLD...WITH SNOW AND BLOWING AND DRIFTING SNOW. THE
WORST CONDITIONS IN THE SOUTH CENTRAL...SHOULD BE OCCURRING FROM
EARLY MORNING THROUGH MIDDAY WHICH WOULD INCLUDE THE MORNING
COMMUTE FOR THE BISMARCK MANDAN METRO AREA.
IN THE EAST...WE DELAYED THE START TIME UNTIL 12Z TUESDAY...BUT
WENT WITH A BLIZZARD WARNING...TO INCLUDE FOSTER..STUTSMAN...
DICKEY AND LAMOURE COUNTIES. GEOSTROPHIC WINDS DURING THE
AFTERNOON ARE AROUND 50 KNOTS OVER THE JAMES RIVER VALLEY.
ALTHOUGH WINDS DO NOT LINK UP REAL NICE...WE SHOULD STILL SEE SOME
25 TO 35 MPH WINDS WITH GUSTS TO AROUND 40 MPH. MODELS HAVE ALL
BEEN CONSISTENTLY HITTING THIS AREA THE HARDEST WITH QPF...SO WE
DO EXPECT BLIZZARD CONDITIONS...ESPECIALLY IN OPEN AREAS TOMORROW
AFTERNOON AND EVENING.
WE BUFFERED THE WARNING WITH A WINTER WEATHER ADVISORY. SNOW
AMOUNTS WILL TAPER OFF FROM NEAR WARNING CRITERIA SOUTH...TO MAYBE
AN INCH NORTH. WITH GUSTY WINDS AND COLD TEMPERATURES...WINTER
WEATHER ADVISORY FOR WIND CHILLS WITH SNOW AND BLOWING SNOW IS
JUSTIFIED.
IN THE FAR NORTHWEST...INCLUDING WILLISTON AND MINOT. WENT WITH A
WIND CHILL ADVISORY. WIND CHILLS ARE ALREADY AROUND ADVISORY
CRITERIA AND SHOULD CONTINUE THROUGH 00Z WEDNESDAY. WE WILL NEED TO
EITHER EXTEND THE ADVISORY OR ISSUE A WIND CHILL
WARNING...DEPENDING ON HOW LOW OUR TEMPERATURES DROP. CURRENTLY WE
ARE FORECASTING WARNING CRITERIA ACROSS THE FAR NORTH TUESDAY
NIGHT THROUGH WEDNESDAY MORNING...BUT WITH EVERYTHING ELSE GOING
ON WE OPTED TO GO WITH THE ADVISORY NOW THROUGH TUESDAY AND THEN
RE-EVALUATE THINGS TOMORROW.
AFTER WEDNESDAY MORNING...THE REMAINDER OF THE SHORT TERM FORECAST
WILL BE DRY WITH MODERATING TEMPERATURES.
.LONG TERM...FRIDAY THROUGH MONDAY...
AN UPPER LEVEL RIDGE BUILDING EAST INTO THE PLAINS SHOULD KEEP
THINGS DRY FRIDAY AND SATURDAY ALONG WITH MILD TEMPERATURES CLOSE
TO SEASONAL AVERAGES. LATEST RUNS OF THE GFS AND ECMWF THEN
CONTINUE TO DEPICT THE RIDGE BREAKING DOWN LATER THIS COMING
WEEKEND AS A LONG WAVE TROUGH MOVES ACROSS THE WESTERN CONUS AND
INTO THE GREAT PLAINS. THIS FEATURE WILL BRING CHANCES FOR LIGHT
SNOW ALONG WITH COLDER TEMPERATURES. BEYOND THIS WE CAN EXPECT
ANOTHER NICE WARMING PERIOD INTO THE MIDDLE PORTIONS OF NEXT WEEK.
&&
.AVIATION...
A SIGNIFICANT WINTER STORM WILL CONTINUE TO IMPACT
MUCH OF THE NORTHERN PLAINS REGION TONIGHT THROUGH MUCH OF
TUESDAY. AREAS OF LIGHT TO MODERATE SNOW THIS AFTERNOON WILL
CONTINUE TO PUSH OFF TO THE NORTHEAST INTO MINNESOTA AS THE FIRST
ROUND OF SNOWFALL COMES TO AN END. EXPECT IMPROVING AVIATION
CONDITIONS SOUTH CENTRAL AND SOUTHEAST (SPECIFICALLY JMS) BETWEEN
NOW AND 01Z TONIGHT.
HOWEVER...AS AN OPEN WAVE UPPER LEVEL TROUGH SWINGS INTO THE
REGION TONIGHT...ANOTHER ROUND OF MODERATE TO HEAVY SNOW (THIS
WILL BE HEAVIER THAN THE FIRST) WILL DEVELOP FROM FAR SOUTHWEST
AND FAR SOUTH CENTRAL NORTH DAKOTA LATE THIS EVENING AND SPREAD
EAST-NORTHEAST AFTER MIDNIGHT AND INTO TUESDAY MORNING. AREAS OF
SNOW WILL DIMINISH SOUTHWEST BY LATE TUESDAY AFTERNOON...ACROSS
CENTRAL PORTIONS OF THE STATE BY EARLY TUESDAY EVENING...AND
EASTERN PORTIONS OF NORTH DAKOTA LATER TUESDAY NIGHT. MAINLY VFR
FLIGHT CONDITIONS TODAY WILL FALL TO IFR AND BELOW IN SN AND BLSN
DURING THIS EVENT AROUND/AFTER MIDNIGHT THROUGH TUESDAY
MORNING/AFTERNOON. SEE SPECIFIC TAF FORECASTS FOR DETAILS.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 1 AM CDT /MIDNIGHT MDT/ TO 7 PM CDT
/6 PM MDT/ TUESDAY FOR NDZ005-012-013-019>023.
WINTER WEATHER ADVISORY FROM 7 PM CDT /6 PM MDT/ THIS EVENING TO
7 PM CDT /6 PM MDT/ TUESDAY FOR NDZ018-031>033-040.
WINTER STORM WARNING FROM 1 AM CDT /MIDNIGHT MDT/ TO 7 PM CDT /6
PM MDT/ TUESDAY FOR NDZ034>036-042-045>047-050.
WIND CHILL ADVISORY FROM 7 PM THIS EVENING TO 7 PM CDT TUESDAY
FOR NDZ001>004-009>011-017.
BLIZZARD WARNING FROM 7 AM TUESDAY TO 1 AM CDT WEDNESDAY FOR
NDZ025-037-048-051.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM MDT TUESDAY
FOR NDZ041-043-044.
&&
TWH/NH
Hazardous weather outlook, Mar 9, 3:25 AM CST, 19 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
425 AM CDT MON MAR 9 2009
NDZ018>023-025-031>037-040>048-050-051-100930-
DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-GOLDEN VALLEY-
BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-SLOPE-HETTINGER-
GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
425 AM CDT MON MAR 9 2009 /325 AM MDT MON MAR 9 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
THE FIRST WAVE OF SNOWFALL ASSOCIATED WITH AN ONGOING WINTER STORM
IS FORECAST TO INCREASE IN INTENSITY GRADUALLY THROUGH MONDAY MORNING
OVER SOUTH CENTRAL NORTH DAKOTA. EXPECT THAT ANOTHER BAND WILL
FORM AND SPREAD NORTHEASTWARD OUT OF NORTH CENTRAL SOUTH DAKOTA BY
LATE MORNING...RESULTING IN ONE TO FOUR INCHES AND JUSTIFYING
ISSUANCE OF THE WINTER WEATHER ADVISORY FOR MANY SOUTH CENTRAL
NORTH DAKOTA COUNTIES.
THE SECOND WAVE OF SAID STORM IS FORECAST TO PUSH INTO
SOUTHWESTERN AND SOUTH CENTRAL NORTH DAKOTA DURING THE EARLY
EVENING HOURS OF MONDAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
MODERATE TO HEAVY SNOW SHOULD EXPAND ACROSS THE SOUTHERN HALF OF
THE STATE AFTER MIDNIGHT TUESDAY MORNING. STORM TOTAL
ACCUMULATIONS OF 5 TO 10 INCHES ARE EXPECTED TO THE RIGHT OF A
LINE FROM MEDORA TO WASHBURN AND INTO HARVEY BY LATE TUESDAY.
GUSTY NORTH AND NORTHEAST WINDS ALONG WITH MODERATE TO HEAVY SNOW
ACROSS SOUTH CENTRAL NORTH DAKOTA MAY CAUSE BLIZZARD CONDITIONS
THERE. MAJOR TRAVEL DIFFICULTIES ARE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT OBSERVED SNOW AMOUNTS TO LOCAL
MEDIA OR THE NATIONAL WEATHER SERVICE.
NDZ001>005-009>013-017-100930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-
425 AM CDT MON MAR 9 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA AND NORTHWEST NORTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
WIND CHILL TEMPERATURES ARE EXPECTED TO FALL AS LOW AS 25 BELOW
ZERO IN EARLY MORNING HOURS...BUT SHOULD REBOUND AND REMAIN ABOVE
WIND CHILL ADVISORY CRITERIA UNTIL SUNSET MONDAY EVENING. SNOW IS
ALSO POSSIBLE...THOUGH AMOUNTS SHOULD BE MINIMAL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
LIGHT TO MODERATE SNOW IS POSSIBLE...AND COLD TEMPERATURES AND 20 TO
30 MPH WINDS WITH GUSTS UP TO 40 MPH ARE FORECAST TO DROP WIND CHILL
TEMPERATURES TO BETWEEN 30 BELOW AND 45 BELOW ZERO UNTIL TUESDAY
AFTERNOON. FORECAST WIND CHILL TEMPERATURES THEN REMAIN LESS THAN 20
BELOW ZERO UNTIL WEDNESDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
SCHECK
Heavy Snow, Sioux
- When
- March 9, 11:00 PM CST to March 10, 4:00 PM CST
- Where
- Sioux forecast zone
- Reported by
- COOP Observer
A storm total snowfall of 10 inches was reported at Fort Yates. The Sioux County Sheriff's Department advised no travel across the county Tuesday March 10th due to blowing and drifting snow.
Heavy Snow, Grant
- When
- March 9, 11:00 PM CST to March 10, 4:00 PM CST
- Where
- Grant forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.358, -101.640 (the zone’s center; the record gives no point)
Storm total snowfall of around six inches was estimated in southeastern portions of Grant County.
Heavy Snow, Emmons
- When
- March 9, 11:00 PM CST to March 10, 4:00 PM CST
- Where
- Emmons forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.285, -100.239 (the zone’s center; the record gives no point)
A storm total snowfall of 10 inches was reported at Linton. The North Dakota Department of Transportation advised no travel across Emmons County due to blowing and drifting snow blocking area roadways.
Heavy Snow, McIntosh
- When
- March 10, 12:00 AM CST to 4:00 PM CST
- Where
- McIntosh forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.112, -99.441 (the zone’s center; the record gives no point)
A storm total snowfall of nine inches was reported at Ashley.
Heavy Snow, Kidder
- When
- March 10, 1:00 AM CST to 4:00 PM CST
- Where
- Kidder forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.980, -99.780 (the zone’s center; the record gives no point)
Storm total snowfall of around six inches was estimated across southern portions of Kidder County.
Heavy Snow, Logan
- When
- March 10, 1:00 AM CST to 4:00 PM CST
- Where
- Logan forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.457, -99.477 (the zone’s center; the record gives no point)
Storm total snowfall of around six inches was estimated across portions of Logan County.
Blizzard, Stutsman
- When
- March 10, 2:00 AM CST to 11:30 PM CST
- Where
- Stutsman forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.979, -98.959 (the zone’s center; the record gives no point)
A storm total snowfall of 14 inches was reported at Jamestown. The heavy snowfall combined with strong northerly winds to create widespread blizzard conditions across the county. Numerous school and business closures resulted from this storm, along with no travel advisories and several road closures (including Interstate 94 from Jamestown to Fargo) being issued by state, county, and local officials.
Blizzard, Foster
- When
- March 10, 2:00 AM CST to 11:30 PM CST
- Where
- Foster forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.457, -98.883 (the zone’s center; the record gives no point)
Storm total snowfall amounts around six to eight inches were estimated across portions of Foster County. The heavy snowfall combined with strong northerly winds to create widespread blizzard conditions across the county.
Blizzard, La Moure
- When
- March 10, 2:00 AM CST to 11:30 PM CST
- Where
- La Moure forecast zone
- Reported by
- Newspaper
- Coordinates
- 46.457, -98.535 (the zone’s center; the record gives no point)
Storm total snowfall of around eight to ten inches was reported across portions of LaMoure County. The heavy snowfall combined with strong northerly winds to create widespread blizzard conditions across the county, resulting in numerous school and business closures along with no travel advisories being issued by county and local officials.
Blizzard, Dickey
- When
- March 10, 2:00 AM CST to 11:30 PM CST
- Where
- Dickey forecast zone
- Reported by
- Newspaper
- Coordinates
- 46.110, -98.505 (the zone’s center; the record gives no point)
Storm total snowfall of around six to ten inches was reported across portions of Dickey County. The heavy snowfall combined with strong northerly winds to create widespread blizzard conditions across the county, resulting in numerous school and business closures along with no travel advisories being issued by county and local officials.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Hail in Kansas, March 9, 20091 death · $20,000 · 52 kt wind · 9 events
- Winter Weather in Nebraska, March 9 to 10, 20092 injured · 7 events
- Blizzard in Minnesota, March 9 to 11, 200915 events
- Winter Storm in Minnesota, March 9 to 11, 200914 events
- Winter Storm and Winter Weather in Colorado, March 9 to 10, 200913 events
- Blizzard in North Dakota, March 9 to 11, 200911 events
- High Surf in Hawaii, March 9 to 10, 200910 events
- Heavy Snow in Utah, March 9 to 10, 20099 events
- Hail and Damaging Winds in Oklahoma, March 9, 2009$10,000 · 2.19 in hail · 9 events
- Winter Storm in Minnesota, March 9 to 11, 20098 events
- Winter Weather in Vermont, March 9, 2009$10,000 · 7 events
- High Wind in California, March 9, 200965 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159161, 159162, 159163, 159166, 159164, 159165, 159167, 159168, 159169, 159170.